Whitesburg KY
Mostly cloudy
Mostly cloudy
23°F
 

To Your Good Health

Swelling of legs might come from medicines


 

 

DEAR DR. DONOHUE: I have a problem that I don’t understand, and my doctor is no help.

My feet and ankles, and sometimes my legs, swell. I am 79, and the Lord has blessed me with good health except for high blood pressure. (I have attached a list of the medicines I take.) Is this just an old-age thing, or should be concerned? – M.K.

ANSWER: When the feet, ankles and legs swell, it’s edema (uh-DEE-muh). The causes for it are many. It comes from heart failure, liver disease and kidney malfunction. It would be hard to miss such causes because they have other, even more conspicuous signs.

Some medicines cause edema. One of your four bloodpressure medicines – Norvasc – can, at times, cause such swelling. Speak with your doctor about this possibility, and see if a change or a reduction in the number of your blood pressure medicines can be made.

This kind of swelling also comes from innocent conditions. Sitting for long periods with the feet dangling down allows gravity to draw fluid from the circulation, and the fluid oozes into the tissues of the legs and feet.

Try a few self-help remedies for edema. Don’t sit for long times without getting up and moving around. While sitting, prop your legs up on the seat of a kitchen chair. During the day, take three or four 15- to 30- minute breaks when you lie down with your legs propped up to a level higher than your heart. Cut way back on salt and salty foods to prevent your body from retaining too much fluid (and for your blood pressure). Elastic compression stockings can keep fluid in the circulation and out of the leg, ankle and foot tissues.

The booklet on edema and lymphedema discusses this kind of swelling in detail and provides tips on its management. Readers can obtain a copy by writing: Dr. Donohue – No. 106W, Box 536475, Orlando, FL32853- 6475. Enclose a check or money order (no cash) for $4.75/$6 Canada with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: My daughter was recently home from college. Her skin looked funny to me. It had a yellow tinge. She said she felt fine and she was as active as she always has been, but I made her see our doctor. The doctor said she has Gilbert’s disease. What does this mean for her? – L.O.

ANSWER: It means nothing to her. It shouldn’t be called a disease. It’s a genetic quirk.

Every day, red blood cells are recycled, and in the process, the blood levels of bilirubin – a pigment – rise. The liver turns bilirubin into a product that can be eliminated. Your daughter’s liver doesn’t always process bilirubin the way it should. Blood levels build and turn the skin and the whites of the eyes yellow.

It most often happens when a Gilbert’s patient has not eaten for a long time or when he or she develops even a slight fever from cold or cough or whatever.

Gilbert’s will not shorten your daughter’s life nor make her sick.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL32853- 6475.

©2007 North America Synd.



Leave a Reply